Iowa, 2001

Heat in Iowa, August 1 to 9, 2001

August 1 to 9, 2001 · NWS OAX · 7 events in 7 counties and zones

A heat wave of which lasted over 1 week affected much of eastern Nebraska and southwest Iowa from late July into early August. The heat was finally broken by a cold front that pushed afternoon temperatures down into the 80s on 8/09/01.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A heat wave of which lasted over 1 week affected much of eastern Nebraska and southwest Iowa from late July into early August. The heat was finally broken by a cold front that pushed afternoon temperatures down into the 80s on 8/09/01. During the heat wave, high temperatures were consistently in the mid to upper 90s with overnight lows in the mid to upper 70s. The dewpoints were also very high, often times in the mid 70s and even around 80 or in the lower 80s. The heat index during this time frequently reached 105 to 115 degrees from mid afternoon into early evening. The extreme heat caused a 39 year-old male to die of heat stroke while on a work-release construction site near Beatrice, Nebraska on July 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 1:55 PM CST, 10 hours 5 minutes earlier.

Area forecast discussion, Jul 31, 1:55 PM CST, 10 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT TUE JUL 31 2001

THE MAIN PROBLEM THROUGH THE OVERNIGHT HOURS IN THE RISK OF SEVERE
WEATHER.  PRIMARILY CONCERNED WITH NERN NE...BUT IT APPEARS THAT
SUBTROPICAL MOISTURE PLUME WILL BE OVER ALL OF THE AREA.  SURFACE
ANALYSIS EARLY THIS AFTN SHOWED LOW PRES CENTERED OVER WRN SD...
WITH CDFNT EXTENDING BACK INTO WY AND A PREFRONTAL TROF SOUTH INTO
ERN CO.  TROF WILL BE THE FOCUS FOR STORM DEVELOPMENT LATE THIS
AFTN AND EVENING.  UNLESS AN MCS FORCES A BOUNDARY SWD TNGT...SFC
FNT SHOULD ONLY PUSH INTO NERN NE BY 12Z.  THE BEST MOISTURE
CONVERGENCE AND FORCING SHOULD BE OVER NRN PART OF FCST AREA...
SO WILL GO WITH A 60 PERCENT CHANCE THERE...RANGING TO ONLY 30
PERCENT NEAR THE KS BORDER.  MID LEVEL MOISTURE COULD ALLOW FOR
ELEVATED CONVECTION THERE...AS AREA WILL LIE UNDER LOW LEVEL JET.
SEVERE THREAT SEEMS TO BE MAINLY IN NERN NE.  GUSTY WINDS POSSIBLE
OTHER AREAS.  EXPECT LOWS NEAR 70 IN THE FAR N AND MID OR UPPER
70S FAR S.

FOR WED...AS SHRTWV TROF LIFTS INTO CANADA FRONT IS EXPECTED TO
WEAKEN A BIT.  RAISED HIGHS FOR TUESDAY IN THE EARLIER UPDATE...
SO WILL LEAVE THOSE AS IS.  WITH CLOUD COVER THINNING AT LEAST
SOME...EXPECT HIGHS 85 TO 90 NORTH TO MID 90S SOUTH.  FRONTAL
ZONE WILL PROBABLY BECOME VERY ACTIVE BY LATE AFTN OR EVENING
WITH SOME THREAT OF HEAVY RAIN WEDNESDAY NIGHT.  RAISED POPS
INTO THE 40 TO 60 PERCENT RANGE.  FRONT SHOULD BE FORCED SOUTH BY
CONVECTION...THEN TRY TO LIFT BACK NORTH THURSDAY.  WILL KEEP
SOME 30 OR 40 PERCENT POPS FOR THURSDAY...WITH HIGHS MAINLY IN
THE MID 80S TO AROUND 90.  THE 500 MB RIDGE SHIFTS WEST...THEN
SOUTHWEST DURING THE EXTENDED PERIOD...WITH TROF IN THE NERN U.S.
AND PACIFIC NW.  FIRST DRAFT OF THE WORK ZONES WAS SENT.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Jul 31, 9:35 PM CST, 2 hours 25 minutes before
NEZ011-016-030-010345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA NE
1035 PM CDT TUE JUL 31 2001

SEVERE THUNDERSTORM WATCH 647 THAT WAS IN EFFECT FOR...ANTELOPE...
KNOX AND BOONE COUNTIES... HAS BEEN CANCELLED.

THUNDERSTORMS WITH GUSTY WINDS AND BRIEF HEAVY RAIN ARE STILL
POSSIBLE THE REST OF TONIGHT...HOWEVER THE POTENTIAL FOR WIDESPREAD
SEVERE WEATHER HAS EASED.

GW

@RUKWBC)KDENWWUS35 KOMA 010338
SPSOMA
NEZ011-016-030-010345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA NE
1035 PM CDT TUE JUL 31 2001

SEVERE THUNDERSTORM WATCH 647 THAT WAS IN EF

@RUKWBC8KDENWWUS35 KOMA 010338
SPSOMA
NEZ011-016-030-010345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA NE
1035 PM CDT TUE JUL 31 2001

SEVERE THUNDERSTORM WATCH 647 THAT WAS IN EF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Pottawattamie

When
August 1, 12:00 AM CST to August 9, 6:00 PM CST
Where
Pottawattamie forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.337, -95.542 (the zone’s center; the record gives no point)

Heat, Fremont

When
August 1, 12:00 AM CST to August 9, 6:00 PM CST
Where
Fremont forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.746, -95.605 (the zone’s center; the record gives no point)

Heat, Harrison

When
August 1, 12:00 AM CST to August 9, 6:00 PM CST
Where
Harrison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.683, -95.817 (the zone’s center; the record gives no point)

Heat, Mills

When
August 1, 12:00 AM CST to August 9, 6:00 PM CST
Where
Mills forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.034, -95.621 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 1, 12:00 AM CST to August 9, 6:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.030, -95.156 (the zone’s center; the record gives no point)

Heat, Page

When
August 1, 12:00 AM CST to August 9, 6:00 PM CST
Where
Page forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.739, -95.150 (the zone’s center; the record gives no point)

Heat, Shelby

When
August 1, 12:00 AM CST to August 9, 6:00 PM CST
Where
Shelby forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
41.685, -95.310 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263117, 5263118, 5263119, 5263120, 5263121, 5263122, 5263123.